Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 85, NWS Nashville, TN

April 25, 2020Smith County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 25, 2020, 4:43 PM CDT for Smith County, Wilson County, Tennessee. It was in force for 32 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2020, 4:43 PM CDT (21:43 UTC)
Expired
Apr 25, 2020, 5:15 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Smith County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 56 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 4:45 PM CDTTSTM WND DMG3 E Linwood, TNSTRUCTURAL DAMAGE IN THE 200 BLOCK OF BELL RD
Apr 25, 4:45 PM CDTTSTM WND DMG4 E Linwood, TNSMALL BARN DESTROYED IN 100 BLOCK OF BELL RD
Apr 25, 4:45 PM CDTTORNADO3 E Linwood, TN*** 3 INJ *** NWS STORM SURVEY DETERMINED AN EF-1 TORNADO DEVELOPED NEAR BELL ROAD IN EASTERN WILSON COUNTY AND CONCLUDED 7 MILES NNE WATERTOWN IN WESTERN SMITH COUNTY. TREE AND HOME DAMAGE OCCURRED ALONG ITS 3.81 MILE LONG PATH, IN ADDITION TO A TRAFFIC ACCID
Apr 25, 4:46 PM CDTTSTM WND DMG3 Se Tuckers Crossroads, TN*** 3 INJ *** TREES DOWN WITH VEHICLES AND TRACTOR TRAILER OVERTURNED ON INTERSTATE 40 NEAR MM 248. 3 REPORTED INJURIES. POSSIBLE TORNADO.
Apr 25, 4:46 PM CDTTSTM WND DMG3 Se Tuckers Crossroads, TNTREES DOWN AND TRACTOR TRAILER OVERTURNED ON INTERSTATE 40 NEAR MM 248.
Apr 25, 4:46 PM CDTTSTM WND DMG4 Ese Tuckers Crossroad, TNROOF DAMAGE AND POWERLINES DOWN NEAR BLUEBIRD RD
Apr 25, 4:46 PM CDTTSTM WND DMG4 Se Tuckers Crossroads, TNTREES AND POWERLINES DOWN ON BLUEBIRD RD
Apr 25, 4:49 PM CDTTSTM WND DMG6 Ese Tuckers Crossroad, TNBARNS DAMAGED AT GRANT CEDAR MILL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WUUS54 KOHX 252143
SVROHX
TNC159-189-252215-
/O.NEW.KOHX.SV.W.0085.200425T2143Z-200425T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
443 PM CDT Sat Apr 25 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Smith County in Middle Tennessee...
  East central Wilson County in Middle Tennessee...

* Until 515 PM CDT.

* At 442 PM CDT, a severe thunderstorm was located near Watertown, or
  10 miles southeast of Lebanon, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lebanon, Carthage, Watertown, Gordonsville, Hickman, South Carthage
  and Tuckers Crossroads.

This includes Interstate 40 between mile markers 240 and 263.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3621 8580 3621 8581 3616 8581 3608 8622
      3621 8629 3636 8589
TIME...MOT...LOC 2142Z 246DEG 36KT 3615 8616 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Shamburger
2 follow-up statements
509 
WWUS54 KOHX 252159
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
459 PM CDT Sat Apr 25 2020

TNC189-252208-
/O.CAN.KOHX.SV.W.0085.000000T0000Z-200425T2215Z/
Wilson TN-
459 PM CDT Sat Apr 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WILSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3621 8580 3621 8581 3616 8581 3613 8605
      3628 8611 3636 8589
TIME...MOT...LOC 2158Z 242DEG 37KT 3624 8597 

$$

TNC159-252215-
/O.CON.KOHX.SV.W.0085.000000T0000Z-200425T2215Z/
Smith TN-
459 PM CDT Sat Apr 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL SMITH COUNTY...

At 458 PM CDT, a severe thunderstorm was located near Carthage, 
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Carthage, Gordonsville, Hickman and South Carthage. 

This includes Interstate 40 between mile markers 252 and 262.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3621 8580 3621 8581 3616 8581 3613 8605
      3628 8611 3636 8589
TIME...MOT...LOC 2158Z 242DEG 37KT 3624 8597 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Shamburger
431 
WWUS54 KOHX 252210
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
510 PM CDT Sat Apr 25 2020

TNC159-252220-
/O.EXP.KOHX.SV.W.0085.000000T0000Z-200425T2215Z/
Smith TN-
510 PM CDT Sat Apr 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SMITH COUNTY WILL
EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Nashville.

LAT...LON 3621 8580 3621 8581 3616 8581 3613 8605
      3628 8611 3636 8589
TIME...MOT...LOC 2210Z 246DEG 36KT 3629 8584 

$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:45 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 25, 2:45 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
245 PM CDT Sat Apr 25 2020

.DISCUSSION...

Showers and thunderstorms continue across the mid state this
afternoon, with little changes suggested by the models. Latest CAM
guidance still shows developing thunderstorms moving across the
area this afternoon, and possibly becoming severe along and east
of I-65 before this evening. There's been a little clearing per
satellite imagery, so some additional heating may provide more
surface based instability and increase potential for some strong
to severe storms. Low level shear still looks decent for a spin
up tornado or two, and early radar signatures have seen some weak
rotation so far. Still looking for hail and some damaging winds as
the main threats with any strong to severe storms that may
develop, with an isolated tornado possible not out of the question.
Surface winds will pick up this afternoon as well mentioned in
the earlier discussion, and have 10 to 20 mph winds with gusts to
around 30 mph possible later this afternoon through Sunday
morning.

Another lobe of the upper trough will swing through the area
Sunday, bringing additional chances for showers. Best chances
look to be over the eastern zones during the afternoon when the
trough axis moves over the region. Monday looks to be dry, but
with northwest flow aloft, there will be some embedded shortwave
troughs that try to bring rain chances back to the area. Later on
Monday, some shortwave activity aloft does work its way
southeastward from the Plains, but looks to weaken before it
reaches the mid state. The GFS has some precip just reaching the
TN River Valley, but kept the mid state dry through Monday night.

On Tuesday, another shortwave from the west and a deeper trough
from the northwest will weaken the northwest flow a bit, and may
allow for some showers to finally sneak into the northwest Tuesday
afternoon. As the strong trough continues to strengthen and dig
southeastward later Tuesday into Tuesday night, much better
chances for showers will move in, especially during the overnight
hours. The trough axis and associated cold front will move
through the area Wednesday, ending the chances for showers and
thunderstorms from west to east. However, as the trough lingers
just off to the northeast of the area, some backside showers will
be possible during the night Wednesday into the day Thursday,
mainly in the east. Upper ridging will work its way in behind the
trough, so kept conditions dry Friday through the weekend, with
some showers possible later on Sunday.

&&

.AVIATION...
18Z TAF DISCUSSION.

Waves of showers and a few storms will continue to impact TAF
sites throughout the afternoon. A few strong storms with gusty
winds are possible. Occasional drops in visibilities are expected
with the heaviest showers. Winds will increase out of the
southwest and west and remain gusty into the overnight hours. Cigs
will fall as we head into the evening and will likely remain low
into the daytime hours on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      49  56  41  70  50 /  50  60  10   0  10
Clarksville    47  58  39  69  51 /  60  60   0  10  10
Crossville     44  50  39  65  44 /  60  70  30   0  10
Columbia       48  58  40  70  50 /  50  30  10   0  10
Lawrenceburg   47  59  41  70  50 /  40  20   0   0  10
Waverly        47  60  41  70  52 /  40  10   0   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........11
Hazardous weather outlook, Apr 25, 5:02 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Sat Apr 25 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-261000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Sat Apr 25 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible from late morning
for locations along and southwest of I-24 and across these locations
and remainder of mid state region as afternoon hours progress.
Main concern will be large hail, although damaging winds and
isolated tornadoes can not be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late morning through afternoon
hours today. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

JB Wright

In the hours before

Special weather statement, Apr 25, 3:01 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Nashville TN
301 PM CDT Sat Apr 25 2020

TNZ064-065-078-080-252030-
Van Buren TN-De Kalb TN-Warren TN-White TN-
301 PM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB...
NORTHWESTERN VAN BUREN...CENTRAL WARREN AND SOUTHWESTERN WHITE
COUNTIES UNTIL 330 PM CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
McMinnville, moving northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McMinnville, Spencer, Morrison, Doyle, Rock Island State Park and
Fall Creek Falls State Park.

LAT...LON 3558 8585 3568 8594 3600 8558 3576 8534
TIME...MOT...LOC 2001Z 236DEG 34KT 3567 8582

Shamburger
Special weather statement, Apr 25, 3:16 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
316 PM CDT Sat Apr 25 2020

TNZ007-252045-
Robertson TN-
316 PM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROBERTSON COUNTY UNTIL
345 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coopertown, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Springfield, White House, Millersville, Greenbrier, Coopertown,
Ridgetop and Cross Plains.

This includes Interstate 65 between mile markers 106 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has weak rotation and may intensify, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3647 8665 3645 8668 3642 8675 3638 8698
      3643 8702 3657 8676
TIME...MOT...LOC 2015Z 243DEG 23KT 3642 8695

Shamburger
Special weather statement, Apr 25, 3:27 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
327 PM CDT Sat Apr 25 2020

TNZ032-065-066-252115-
Putnam TN-Cumberland TN-White TN-
327 PM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CUMBERLAND...WHITE
AND SOUTHEASTERN PUTNAM COUNTIES UNTIL 415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Spencer, moving northeast at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crossville, Sparta, Monterey, Pleasant Hill, Doyle, Hamptons
Crossroads, Bakers Crossroads, Virgin Falls State Natural Area and
Lake Tansi.

This includes Interstate 40 between mile markers 291 and 324.

LAT...LON 3581 8527 3582 8527 3580 8536 3582 8546
      3581 8547 3582 8548 3581 8550 3581 8553
      3579 8552 3581 8557 3581 8560 3579 8560
      3587 8565 3589 8564 3589 8566 3622 8538
      3594 8493
TIME...MOT...LOC 2026Z 236DEG 41KT 3582 8552

27
Special weather statement, Apr 25, 3:45 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
345 PM CDT Sat Apr 25 2020

TNZ008-027-028-252115-
Davidson TN-Wilson TN-Sumner TN-
345 PM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIDSON...SOUTH
CENTRAL SUMNER AND NORTHWESTERN WILSON COUNTIES UNTIL 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm near
Berry Hill, moving northeast at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nashville, Gallatin, Lebanon, Hendersonville, Mount Juliet, Oak
Hill, Lakewood, Hermitage, Rural Hill, Antioch, Belinda City, Old
Hickory, Berry Hill, Green Hill and Percy Priest Lake.

This includes the following highways...
 Interstate 40 between mile markers 206 and 238.
 Interstate 65 between mile markers 77 and 86.
 Interstate 24 between mile markers 47 and 58.
 Interstate 840 between mile markers 75 and 76.

LAT...LON 3602 8675 3616 8684 3641 8644 3619 8627
TIME...MOT...LOC 2044Z 238DEG 33KT 3613 8672

Shamburger
Special weather statement, Apr 25, 3:50 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
350 PM CDT Sat Apr 25 2020

TNZ065-066-080-252145-
Cumberland TN-Van Buren TN-White TN-
350 PM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...NORTHEASTERN VAN
BUREN AND SOUTHEASTERN WHITE COUNTIES UNTIL 445 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Spencer, moving northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crossville, Fairfield Glade, Crab Orchard, Lake Tansi, Cumberland
Mountain State Park, Slate Springs, Indian Rock Lake, Virgin Falls
State Natural Area and Fall Creek Falls State Park.

This includes Interstate 40 between mile markers 318 and 338.

LAT...LON 3576 8503 3577 8504 3576 8507 3577 8516
      3576 8526 3572 8527 3567 8532 3579 8541
      3612 8486 3608 8483 3610 8482 3609 8480
      3605 8479 3600 8472 3592 8468
TIME...MOT...LOC 2050Z 237DEG 34KT 3576 8528

27
Special weather statement, Apr 25, 4:17 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Nashville TN
417 PM CDT Sat Apr 25 2020

TNZ028-062-252145-
Rutherford TN-Wilson TN-
417 PM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RUTHERFORD AND
CENTRAL WILSON COUNTIES UNTIL 445 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
La Vergne and Smyrna, moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Smyrna, La Vergne, Watertown, Walterhill, Rural Hill, Cedars
Of Lebanon State Park, Tuckers Crossroads and Gladeville.

This includes the following highways...
 Interstate 40 between mile markers 235 and 248.
 Interstate 24 between mile markers 64 and 70.
 Interstate 840 between mile markers 59 and 76.

LAT...LON 3630 8617 3604 8605 3592 8658 3597 8661
      3599 8661 3599 8662 3601 8661 3603 8656
      3607 8652 3607 8653 3608 8652 3609 8652
TIME...MOT...LOC 2116Z 243DEG 43KT 3601 8652

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 2:06 PM CDTSpecial Weather StatementOHXMontgomery24 min
Apr 25, 2:26 PM CDTSpecial Weather StatementOHXMontgomery, Stewart34 min
Apr 25, 3:01 PM CDTSpecial Weather StatementOHXWarren29 min
Apr 25, 3:16 PM CDTSpecial Weather StatementOHXRobertson29 min
Apr 25, 3:27 PM CDTSpecial Weather StatementOHXCumberland, White48 min
Apr 25, 3:45 PM CDTSpecial Weather StatementOHXDavidson30 min
Apr 25, 3:50 PM CDTSpecial Weather StatementOHXCumberland55 min
Apr 25, 4:17 PM CDTSpecial Weather StatementOHXWilson28 min
Apr 25, 4:46 PM CDTTornado WarningOHXSmith, Wilson16 min
Apr 25, 5:10 PM CDTSpecial Weather StatementOHXJackson35 min
Apr 25, 5:25 PM CDTSpecial Weather StatementOHXOverton, Putnam35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.